Canadian Hearing Services Donate Now
  • Font size:
    A A A
  • Display mode:
Login Register
Donate Now
Search…

Notice: Timmins Office

Website under construction

How medications can affect your hearing

  • Share this page:
  • 0
  • 0
  •  0 Comments
How medications can affect your hearing

 

Rex BanksRex Banks, Au.D., Doctor of Audiology
Director of Hearing Healthcare

 

When medications result in hearing loss, ringing in the ears, or balance disorders, they are known as ototoxic. There are more than 200 prescription and over-the-counter ototoxic medicines on the market. In some instances, the problems caused by these drugs can be reversed when usage is discontinued. Other times, the damage is permanent.

Ringing in the ears is often the first sign that a medication is ototoxic. If hearing loss develops, you may not immediately notice it until your ability to understand speech is affected. You could also experience a loss of balance or unsteadiness. Feeling dizzy or difficulty in hearing conversations may cause you to stop participating in your usual activities and affect your quality of life.

So which medications are ototoxic? Common medications that can cause hearing loss include:

  • Aminoglycoside antibiotics such as streptomycin, dihydrostreptomycin, kanamycin, gentamicin, neomycin, tobramycin, netilmicin, and amikacin can cause permanent hearing loss. Notice how all of these antibiotics end in “mycin” or “cin”. They are used to treat severe infections such as ones in the abdomen and urinary tract. Depending on the drug, they can affect both your hearing and balance system.
  • Erythromycin is a class of macrolide antibiotics. It’s used to treat certain infections caused by bacteria, including ear infections, bronchitis and pneumonia to name a few. It’s one of the few drugs that can affect hearing in the speech frequencies right from the beginning, so a hearing loss from erythromycin can be caught early. This is in contrast to almost all other ototoxic medications which affect hearing in the high frequencies first, making it more difficult for the patient to detect that they are having a hearing problem until more damage occurs. The good news is, if the patient stops taking erythromycin, the hearing often settles back down to normal limits.
  • Salicylate pain relievers, for example aspirin or Pepto-Bismol, when taken in large doses (such as 8-12 pills per day) or quantities can cause temporary hearing loss.
  • Nonsteroidal anti-inflammatory drugs (NSAIDS) like ibuprofen, Aleve, Motrin, Naproxen - again, when taken in large doses - can temporarily affect your hearing.
  • Quinine used to treat malaria or nocturnal leg cramps can cause temporary hearing loss. Once quinine is stopped, the hearing-related side effects generally disappear.
  • Loop diuretics such as fursosemede (Lasix) used to treat congestive heart or renal failure, cirrhosis or hypertension can cause temporary or permanent hearing loss.
  • Anti-neoplastics used in chemotherapy such as cisplatin and carboplatin are ototoxic.  Cisplatin is one of the most damaging medications in existence for your hearing and can live in the inner ear fluids for up to a year post-treatment. Anti-neoplastics are used to treat esophageal, cervical, ovarian, testicular, bladder, lung and brain cancers. Hearing loss resulting from cisplatin or carboplatin is permanent. High doses of radiation to the head, ear or brain can cause permanent or temporary hearing loss as well.

 

Contributing factors
The factors that affect ototoxicity are dose, course of treatment, cumulative effects over time, genetics, age, dehydration, and kidney and liver functions. In some instances, exposure to loud noise while taking certain drugs will increase their damaging effects. Toxins found in heavy metals (e.g. lead, arsenic, manganese, cobalt, mercury), solvents (e.g. benzene, butyl alcohol, hexane, styrene, toluene, xylene) and gases (e.g. carbon monoxide) can also affect your hearing. These toxins can be found in occupational settings such as shoe or battery manufacturing and dry cleaning, or in household items such as adhesives, spot removers, insecticides and paint/varnishes.

 

See your doctor and audiologist
Often, ototoxic medications are used to treat a serious illness. In these cases, your physician should consider the effects of the medication on your hearing and balance systems.

Before starting ototoxic medication, go to an audiologist for a baseline hearing test or balance assessment. This information can be helpful to your physician in evaluating if any steps should be taken to stop or change the medication before your hearing is affected. If the medication cannot be stopped or changed, it’s advisable to meet with your audiologist for periodic hearing tests or to make adjustments to your hearing aids as part of the monitoring process. Although research is ongoing concerning shielding agents that could stop or prevent ototoxicity, there is no agreed upon strategy at this time.

Concerned about how medication could be affecting your hearing? Contact CHS for a meeting with one of our audiologists for more information and to have a baseline hearing test.

  • Share this page:
  • 0
  • 0
  •  0 Comments
Back to Top